Pennsylvania, 2005Flood in Pennsylvania, July 17, 2005
July 17, 2005 · NWS PBZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 7:45 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 17, 7:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION......UPDATED......
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT SUN JUL 17 2005
.SHORT TERM (TODAY THROUGH TUESDAY)...
WILL UPDATE PACKAGE FOR SHRA AND TSRA COVERAGE OVERNIGHT. WEAK S/W
MAY OF ENHANCED EARLIER CONVECTION AT LEAST IN THE FORM OF PRODUCING
A LINE. HOWEVER...CONVECTIVE CORES STILL SIGNIFICANTLY LOWER TODAY
THAN YESTERDAY. CURRENTLY GENERAL COVERAGE SHRINKING. ONE LAST CELL
WITH A SLIGHT BIT OF TRAINING IN NORTHERN BUTLER. WILL CONTINUE TO
WATCH. WITH TDS STILL VERY HIGH WILL CONTINUT TO CARRY MENTION OF
HEAVY RAIN.
...PREVIOUS DISCUSSION...
RECENT SATELLITE DATA CONTINUES TO SHOW DEEP TROPICAL MOISTURE
MOVING ACROSS THE MISSISSIPPI AND OHIO VALLEYS TODAY WITH
PRECIPITABLE WATER VALUES REMAINING NEAR 2.0 INCHES. RECENT RADAR
DATA CONFIRMS RUC INDICATIONS THAT AT LEAST ONE BAND OF SHOWERS
AND THUNDERSTORMS WILL BE MOVING ACROSS THE UPPER OHIO VALLEY LATE
THIS AFTERNOON. GFS AND NAM MODELS INDICATE THERE CAN BE ANOTHER
ROUND OF THUNDERSTORMS MONDAY AFTERNOON AS A WEAK SHORT-WAVE TROUGH
MIGRATES ACROSS THE UPPER OHIO VALLEY. BOTH MODELS THEN SHOW A
COLD FRONT MOVING THROUGH THE UPPER OHIO VALLEY MIDDAY TUESDAY WITH
ANOTHER BAND OF SCATTERED THUNDERSTORMS PRECEDING THE FRONTAL
PASSAGE.
DUE TO THE HIGH WATER CONTENT...THE THUNDERSTORMS CAN PRODUCE HEAVY
RAINFALL RATES...BUT MOST SHOULD BE OF SUFFICIENT SPEED TO AVOID
RAINFALLS OVER 2.5 INCHES WHICH ARE NEEDED FOR FLOODING PROBLEMS.
SPC HAS THE SLIGHT RISK OUTLOOK AREA CLOSER TO THE UPPER OHIO VALLEY
MONDAY...AS THERE COULD BE AN INCREASE IN VERTICAL SHEAR THEN. THE
STORMS WILL HAVE TAP TO MORE SHEAR TUESDAY...BUT THE MIDDAY PASSAGE
MAY LIMIT SURFACE-HEATING GENERATED INSTABILITY.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
GFS AND NAM SHOW NORTHWEST FLOW BRINGING HIGH PRESSURE AND DRIER AIR
FOR WEDNESDAY INTO EARLY THURSDAY. A SHORT-WAVE TROUGH EMBEDDED IN
THIS FLOW...COUPLED WITH A SUBSEQUENT INCREASE IN LOW-LEVEL
MOISTURE MAY BE SUFFICIENT TO CAUSE SCATTERED THUNDERSTORMS LATE
THURSDAY INTO FRIDAY. THE GFS INDICATES THE NORTHWEST UPPER FLOW
CONTINUING INTO EARLY NEXT WEEK...BUT WITH SUFFICIENT RIDGING OVER
THE LOWER OHIO VALLEY...EXPECT TEMPERATURES TO REMAIN WARMER THAN
NORMAL AS INDICATED BY GFS MOS VALUES.
&&
.AVIATION...
SAME PATTERN WILL REMAIN WITH SURFACE DEWPOINTS HOLDING AROUND 70
AND LIGHT SOUTHWEST FLOW. SCATTERED THUNDERSTORMS WILL FORM DURING
THE HEAT OF THE DAY AND PERSIST INTO THE EVENING HOURS. EXPECT IFR
CONDITIONS IN AND NEAR THUNDERSTORMS. OUTSIDE OF PRECIPITATION...
FORECAST BROKEN CUMULUS AROUND 3000 FEET THROUGH THIS EVENING THEN
CUMULUS SCATTERING OUT WITH CIRRUS ABOVE. VISIBILITY WILL LOWER TO
MVFR AT TIMES IN AREAS OF HAZE. BETWEEN 08Z AND 14Z MONDAY...
CONDITIONS EXPECTED TO LOWER TO IFR IN AREAS OF FOG AND STRATUS
SIMILAR TO THIS MORNING.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 17, 3:31 AM EST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT SUN JUL 17 2005
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180830-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
431 AM EDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
15
In the hours before
Special weather statement, Jul 17, 2:05 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 17 2005
MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029>032-WVZ001>004-
012-021>023-041-172000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CLARION PA-FAYETTE PA-FOREST PA-GARRETT MD-GREENE PA-HANCOCK
WV-INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION
WV-MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-OHIO WV-PRESTON
WV-TUCKER WV-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
305 PM EDT SUN JUL 17 2005
...THUNDERSTORMS...
THUNDERSTORMS ONCE AGAIN THIS AFTERNOON HAVE POPPED ACROSS SEVERAL
AREAS. THE MOST ACTIVE STORMS EXTENDED FROM SHAWWOOD PARK IN BUTLER
COUNTY TO ALIQUIPPA IN BEAVER COUNTY AND TO NEAR CROSS CREEK IN
WASHINGTON COUNTY PENNSYLVANIA. MORE STORMS WERE SCATTERED FROM
MCKINLEYVILLE IN HANCOCK COUNTY WEST VIRGINIA TO NEAR PEABODY IN
WETZEL COUNTY WEST VIRGINIA. THE STORMS WERE MOVING TO THE
NORTHEAST ABOUT 20 MPH.
BE VERY ALERT FOR FREQUENT DANGEROUS LIGHTNING. ABOUT 500 CLOUD TO
GROUND STRIKES PER HOUR ARE OCCURRING WITH THESE STORMS ACROSS THE REGION.
ALSO...BE ALERT FOR BRIEF GUSTY WINDS TO 35 MPH AND HEAVY DOWNPOURS.
THE STORMS WILL CONTINUE NORTHEAST AND AFFECT PORTIONS OF WESTERN
PENNSYLVANIA FROM CLARION AND JEFFERSON COUNTIES TO
INDIANA...FAYETTE AND GREENE COUNTIES IN PENNSYLVANIA AS WELL AS
MONONGALIA...MARION AND PRESTON COUNTIES IN WEST VIRGINIA BY LATE
THIS AFTERNOON.
Special weather statement, Jul 17, 3:26 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SUN JUL 17 2005
PAZ014>016-021>023-029>032-172130-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-GREENE
PA-INDIANA PA-JEFFERSON PA-WASHINGTON PA-WESTMORELAND PA-
426 PM EDT SUN JUL 17 2005
...THUNDERSTORMS...
THUNDERSTORMS CONTINUE TO RUMBLE ACROSS THE REGION THIS AFTERNOON.
THE MOST ACTIVE STORMS WERE OVER KARNS AND METCALF IN NORTHWEST
WESTMORELAND COUNTY...JUST NORTHEAST OF WILKINSBURG IN ALLEGHENY
COUNTY AND NEAR LOVER IN EASTERN WASHINGTON COUNTY. THE STORMS WERE
MOVING TO THE EAST ABOUT 20 MPH.
BE ALERT FOR FREQUENT DANGEROUS LIGHTNING. THE STORMS ARE PRODUCING
ABOUT 400 CLOUD TO GROUND LIGHTNING STRIKES PER HOUR IN
WESTMORELAND...ALLEGHENY...AND WASHINGTON COUNTIES. ALSO...THERE
WILL BE BRIEF HEAVY RAIN OF UP TO THREE QUARTERS OF AN INCH AND
WINDS COULD GUST TO NEAR 35 MPH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Flood, Butler
- When
- July 17, 8:00 PM EST to 9:00 PM EST
- Where
- Butler forecast zone
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Rte 8 flooded 3 miles northeast of Slippery Rock, stranding and destroying 1 car.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, July 17, 200521 injured · 1 event
- Flash Flood in New Jersey, July 17 to 18, 2005$10 million · 1 event
- Hail in Nebraska, July 17, 2005$1.1 million · 1.75 in hail · 4 events
- Damaging Winds and Lightning Strike in Arizona, July 17, 2005$140,000 · 51 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 17, 2005$100,000 · 1 event
- Lightning Strike in North Carolina, July 17, 2005$100,000 · 1 event
- Wildfire in Oregon, July 17 to 18, 2005$83,000 · 1 event
- Damaging Wind and Lightning Strike in Minnesota, July 17, 2005$75,000 · 50 kt wind · 2 events
- Flash Flood in New York, July 17, 2005$75,000 · 1 event
- Damaging Winds in Iowa, July 17, 2005$39,000 · 61 kt wind · 4 events
- Lightning Strikes in Tennessee, July 17 to 20, 2005$32,000 · 3 events
- Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464369.